TAKE IT EASY, WEEZY

The Cocktail That’s Killing Lil Wayne

The rapper Lil Wayne was hospitalized for the umpteenth time this week for seizures, and reports are pointing to his excessive consumption of “lean” as a factor.

06.18.16 4:00 AM ET

Is excessive consumption of codeine-containing cough syrup responsible for recurrent seizures suffered by the rap star Lil Wayne?

As reported by the gossip site TMZ, earlier this week the performer suffered two seizures while on a private plane en route from Milwaukee to California. After being forced to land in Nebraska, their sources indicate Lil Wayne refused medical care after a first seizure, only to suffer another one minutes after his plane took off again.

In a related report, TMZ also cites witnesses who claim to have seen the rapper consuming large amounts of cough syrup containing codeine during a club appearance in Milwaukee—three entire 16 oz. bottles, to be exact.

Codeine is a narcotic painkiller that is also used as a cough suppressant. (Its use in children is dangerous, and I do not prescribe it for my patients.) It is converted to the drug morphine in the liver and, like all medications in the opioid category, can have mood-altering effects. Like all opioids, overdose can have serious consequences, including death.

As is often the case, reports of celebrity excess can be challenging to confirm. Obviously, Lil Wayne is not a patient of mine, and I cannot speak authoritatively about his medical care. However, this is not the first time his health has been threatened by imbibing a hazardous drug cocktail.

As reported by The Daily Beast in 2013, he suffered a combination of seizures that required hospitalization. Sources close to him expressed concern about his recreational consumption of codeine-containing cough syrup, which is one of the central ingredients in a cocktail popular among rappers called “lean” (codeine, Sprite, and Jolly Ranchers). He himself had acknowledged difficulty quitting the habit several years earlier, saying that trying to do without it felt like “death in your stomach.”

Seizures are not listed among the common symptoms of codeine overdose. The primary hazard is suppression of a person’s drive to breathe. If a high enough dose is taken, patients can lapse into a coma or die. Such an overdose resulted in the death of Pimp C, a rapper who had alluded to his own affinity for lean in the track “Sippin’ on Some Syrup.”

The degree to which codeine may have played a role in Lil Wayne’s seizures is difficult to say. Given that his comments about the difficulty of quitting cough syrup date to 2008, it is very possible he’s developed a chemical dependence to it, and seizures have been reported as a complication of opioid withdrawal. Lil Wayne has also claimed he suffers from epilepsy, and once told MTV News’ Sway Calloway, “No warning, no nothing, I don’t feel sick. I get headaches real bad. And the headaches? I didn’t get no headaches or nothing.”

But even if ultimately lean has nothing to do with Lil Wayne’s seizures specifically, recreational consumption of codeine is terribly dangerous. The music world is still coming to grips with the loss of Prince, whose death was attributed to accidental overdose of the opioid Fentanyl. While that pain medication is far more potent than cough syrup, both drugs are in the same class. Both carry substantial risk for addiction and potentially fatal overdose.

I never order narcotic-containing cough suppressants for my patients because the risks outweigh the benefits, and that’s presuming that their parents would give the medications only within the boundaries of the dosing I prescribed. People who consume the syrup as some kind of beverage are doing so outside even those boundaries, and taking a substantial risk with their health.

No narcotic is safe for recreational use. No narcotic should be sipped as a cocktail. All narcotics have the potential to severely harm those who take them, even in something that seems as harmless as cough syrup.

Whether or not Lil Wayne’s seizures are due to excessive consumption of lean is hard to say at this time. But it doesn’t matter in the end. If he’s drinking it as has been reported, he needs to stop. Codeine overdose can be fatal, even if seizures aren’t part of the picture.